June  2019, 39(6): 3265-3289. doi: 10.3934/dcds.2019135

Multiple solutions to a weakly coupled purely critical elliptic system in bounded domains

Instituto de Matemáticas, Universidad Nacional Autónoma de México, Circuito Exterior, Ciudad Universitaria, 04510 Coyoacán, CDMX, Mexico

Received  June 2018 Published  February 2019

Fund Project: Mónica Clapp was partially supported by CONACYT grant 237661 (Mexico) and UNAM-DGAPA-PAPIIT grant IN100718 (Mexico). Jorge Faya was supported by a postdoctoral fellowship under CONACYT grant 237661 (Mexico)

We study the weakly coupled critical elliptic system
$ \begin{equation*} \begin{cases} -\Delta u = \mu_{1}|u|^{2^{*}-2}u+\lambda\alpha |u|^{\alpha-2}|v|^{\beta}u & \text{in }\Omega,\\ -\Delta v = \mu_{2}|v|^{2^{*}-2}v+\lambda\beta |u|^{\alpha}|v|^{\beta-2}v & \text{in }\Omega,\\ u = v = 0 & \text{on }\partial\Omega, \end{cases} \end{equation*} $
where
$ \Omega $
is a bounded smooth domain in
$ \mathbb{R}^{N} $
,
$ N\geq 3 $
,
$ 2^{*}: = \frac{2N}{N-2} $
is the critical Sobolev exponent,
$ \mu_{1},\mu_{2}>0 $
,
$ \alpha, \beta>1 $
,
$ \alpha+\beta = 2^{*} $
and
$ \lambda\in\mathbb{R} $
.
We establish the existence of a prescribed number of fully nontrivial solutions to this system under suitable symmetry assumptions on
$ \Omega $
, which allow domains with finite symmetries, and we show that the positive least energy symmetric solution exhibits phase separation as
$ \lambda\to -\infty $
.
We also obtain existence of infinitely many solutions to this system in
$ \Omega = \mathbb{R}^N $
.
Citation: Mónica Clapp, Jorge Faya. Multiple solutions to a weakly coupled purely critical elliptic system in bounded domains. Discrete & Continuous Dynamical Systems - A, 2019, 39 (6) : 3265-3289. doi: 10.3934/dcds.2019135
References:
[1]

A. Bahri and J.-M. Coron, On a nonlinear elliptic equation involving the critical Sobolev exponent: the effect of the topology of the domain, Comm. Pure Appl. Math., 41 (1988), 253-294. doi: 10.1002/cpa.3160410302. Google Scholar

[2]

A. CastroJ. Cossio and J. M. Neuberger, A sign-changing solution for a superlinear Dirichlet problem, Rocky Mountain J. Math., 27 (1997), 1041-1053. doi: 10.1216/rmjm/1181071858. Google Scholar

[3]

Z. Chen and W. Zou, Positive least energy solutions and phase separation for coupled Schrödinger equations with critical exponent, Arch. Ration. Mech. Anal., 205 (2012), 515-551. doi: 10.1007/s00205-012-0513-8. Google Scholar

[4]

Z. Chen and W. Zou, Positive least energy solutions and phase separation for coupled Schrödinger equations with critical exponent: Higher dimensional case, Calc. Var. Partial Differential Equations, 52 (2015), 423-467. doi: 10.1007/s00526-014-0717-x. Google Scholar

[5]

M. Clapp, Entire nodal solutions to the pure critical exponent problem arising from concentration, J. Differential Equations, 261 (2016), 3042-3060. doi: 10.1016/j.jde.2016.05.013. Google Scholar

[6]

M. Clapp and J. Faya, Multiple solutions to the Bahri-Coron problem in some domains with nontrivial topology, Proc. Amer. Math. Soc., 141 (2013), 4339-4344. doi: 10.1090/S0002-9939-2013-12043-5. Google Scholar

[7]

M. Clapp and J. Faya, Multiple solutions to anisotropic critical and supercritical problems in symmetric domains, in Contributions to Nonlinear Elliptic Equations and Systems, 99-120, Progr. Nonlinear Differential Equations Appl., 86, Birkhäuser/Springer, Cham, 2015. doi: 10.1007/978-3-319-19902-3_8. Google Scholar

[8]

M. Clapp and F. Pacella, Multiple solutions to the pure critical exponent problem in domains with a hole of arbitrary size, Math. Z., 259 (2008), 575-589. doi: 10.1007/s00209-007-0238-9. Google Scholar

[9]

M. Clapp and A. Pistoia, Existence and phase separation of entire solutions to a pure critical competitive elliptic system, Calc. Var. Partial Differential Equations, 57 (2018), Art. 23, 20 pp. doi: 10.1007/s00526-017-1283-9. Google Scholar

[10]

M. ContiS. Terracini and G. Verzini, Nehari's problem and competing species systems, Ann. Inst. H. Poincaré Anal. Non Linéaire, 19 (2002), 871-888. doi: 10.1016/S0294-1449(02)00104-X. Google Scholar

[11]

M. ContiS. Terracini and G. Verzini, Asymptotic estimates for the spatial segregation of competitive systems, Adv. Math., 195 (2005), 524-560. doi: 10.1016/j.aim.2004.08.006. Google Scholar

[12]

M. del PinoM. MussoF. Pacard and A. Pistoia, Large energy entire solutions for the Yamabe equation, J. Differential Equations, 251 (2011), 2568-2597. doi: 10.1016/j.jde.2011.03.008. Google Scholar

[13]

W. Ding, On a conformally invariant elliptic equation on $\mathbb{R}^n$, Comm. Math. Phys., 107 (1986), 331-335. doi: 10.1007/BF01209398. Google Scholar

[14]

B. D. EsryC. H. GreeneJ. P. Burke Jr. and J. L. Bohn, Hartree-Fock theory for double condensates, Phys. Rev. Lett., 78 (1997), 3594-3597. doi: 10.1103/PhysRevLett.78.3594. Google Scholar

[15]

Y. GeM. Musso and A. Pistoia, Sign changing tower of bubbles for an elliptic problem at the critical exponent in pierced non-symmetric domains, Comm. Partial Differential Equations, 35 (2010), 1419-1457. doi: 10.1080/03605302.2010.490286. Google Scholar

[16]

Y. GuoB. Li and J. Wei, Entire nonradial solutions for non-cooperative coupled elliptic system with critical exponents in $\mathbb{R}^3$, J. Differential Equations, 256 (2014), 3463-3495. doi: 10.1016/j.jde.2014.02.007. Google Scholar

[17]

J. LiuX. Liu and Z.-Q. Wang, Sign-changing solutions for coupled nonlinear Schrödinger equations with critical growth, J. Differential Equations, 261 (2016), 7194-7236. doi: 10.1016/j.jde.2016.09.018. Google Scholar

[18]

S. Peng, Y.-F. Peng and Z.-Q. Wang, On elliptic systems with Sobolev critical growth, Calc. Var. Partial Differential Equations, 55 (2016), Art. 142, 30 pp. doi: 10.1007/s00526-016-1091-7. Google Scholar

[19]

A. Pistoia and N. Soave, On Coron's problem for weakly coupled elliptic systems, Proc. Lond. Math. Soc., 116 (2018), 33-67. doi: 10.1112/plms.12073. Google Scholar

[20]

A. Pistoia and H. Tavares, Spiked solutions for Schrödinger systems with Sobolev critical exponent: the cases of competitive and weakly cooperative interactions, J. Fixed Point Theory Appl., 19 (2017), 407-446. doi: 10.1007/s11784-016-0360-6. Google Scholar

[21]

N. Soave, On existence and phase separation of solitary waves for nonlinear Schrödinger systems modelling simultaneous cooperation and competition, Calc. Var. Partial Differential Equations, 53 (2015), 689-718. doi: 10.1007/s00526-014-0764-3. Google Scholar

[22]

A. Szulkin, Ljusternik–Schnirelmann theory on $\mathcal{C}^1$-manifolds, Ann. Inst. H. Poincaré Anal. Non Linéaire, 5 (1988), 119-139. doi: 10.1016/S0294-1449(16)30348-1. Google Scholar

[23]

E. Timmermans, Phase separation of Bose-Einstein condensates, Phys. Rev. Lett., 81 (1998), 5718-5721. doi: 10.1103/PhysRevLett.81.5718. Google Scholar

[24]

M. Willem, Minimax Theorems, Progress in Nonlinear Differential Equations and their Applications, 24. Birkhäuser Boston, Inc., Boston, MA, 1996. doi: 10.1007/978-1-4612-4146-1. Google Scholar

show all references

References:
[1]

A. Bahri and J.-M. Coron, On a nonlinear elliptic equation involving the critical Sobolev exponent: the effect of the topology of the domain, Comm. Pure Appl. Math., 41 (1988), 253-294. doi: 10.1002/cpa.3160410302. Google Scholar

[2]

A. CastroJ. Cossio and J. M. Neuberger, A sign-changing solution for a superlinear Dirichlet problem, Rocky Mountain J. Math., 27 (1997), 1041-1053. doi: 10.1216/rmjm/1181071858. Google Scholar

[3]

Z. Chen and W. Zou, Positive least energy solutions and phase separation for coupled Schrödinger equations with critical exponent, Arch. Ration. Mech. Anal., 205 (2012), 515-551. doi: 10.1007/s00205-012-0513-8. Google Scholar

[4]

Z. Chen and W. Zou, Positive least energy solutions and phase separation for coupled Schrödinger equations with critical exponent: Higher dimensional case, Calc. Var. Partial Differential Equations, 52 (2015), 423-467. doi: 10.1007/s00526-014-0717-x. Google Scholar

[5]

M. Clapp, Entire nodal solutions to the pure critical exponent problem arising from concentration, J. Differential Equations, 261 (2016), 3042-3060. doi: 10.1016/j.jde.2016.05.013. Google Scholar

[6]

M. Clapp and J. Faya, Multiple solutions to the Bahri-Coron problem in some domains with nontrivial topology, Proc. Amer. Math. Soc., 141 (2013), 4339-4344. doi: 10.1090/S0002-9939-2013-12043-5. Google Scholar

[7]

M. Clapp and J. Faya, Multiple solutions to anisotropic critical and supercritical problems in symmetric domains, in Contributions to Nonlinear Elliptic Equations and Systems, 99-120, Progr. Nonlinear Differential Equations Appl., 86, Birkhäuser/Springer, Cham, 2015. doi: 10.1007/978-3-319-19902-3_8. Google Scholar

[8]

M. Clapp and F. Pacella, Multiple solutions to the pure critical exponent problem in domains with a hole of arbitrary size, Math. Z., 259 (2008), 575-589. doi: 10.1007/s00209-007-0238-9. Google Scholar

[9]

M. Clapp and A. Pistoia, Existence and phase separation of entire solutions to a pure critical competitive elliptic system, Calc. Var. Partial Differential Equations, 57 (2018), Art. 23, 20 pp. doi: 10.1007/s00526-017-1283-9. Google Scholar

[10]

M. ContiS. Terracini and G. Verzini, Nehari's problem and competing species systems, Ann. Inst. H. Poincaré Anal. Non Linéaire, 19 (2002), 871-888. doi: 10.1016/S0294-1449(02)00104-X. Google Scholar

[11]

M. ContiS. Terracini and G. Verzini, Asymptotic estimates for the spatial segregation of competitive systems, Adv. Math., 195 (2005), 524-560. doi: 10.1016/j.aim.2004.08.006. Google Scholar

[12]

M. del PinoM. MussoF. Pacard and A. Pistoia, Large energy entire solutions for the Yamabe equation, J. Differential Equations, 251 (2011), 2568-2597. doi: 10.1016/j.jde.2011.03.008. Google Scholar

[13]

W. Ding, On a conformally invariant elliptic equation on $\mathbb{R}^n$, Comm. Math. Phys., 107 (1986), 331-335. doi: 10.1007/BF01209398. Google Scholar

[14]

B. D. EsryC. H. GreeneJ. P. Burke Jr. and J. L. Bohn, Hartree-Fock theory for double condensates, Phys. Rev. Lett., 78 (1997), 3594-3597. doi: 10.1103/PhysRevLett.78.3594. Google Scholar

[15]

Y. GeM. Musso and A. Pistoia, Sign changing tower of bubbles for an elliptic problem at the critical exponent in pierced non-symmetric domains, Comm. Partial Differential Equations, 35 (2010), 1419-1457. doi: 10.1080/03605302.2010.490286. Google Scholar

[16]

Y. GuoB. Li and J. Wei, Entire nonradial solutions for non-cooperative coupled elliptic system with critical exponents in $\mathbb{R}^3$, J. Differential Equations, 256 (2014), 3463-3495. doi: 10.1016/j.jde.2014.02.007. Google Scholar

[17]

J. LiuX. Liu and Z.-Q. Wang, Sign-changing solutions for coupled nonlinear Schrödinger equations with critical growth, J. Differential Equations, 261 (2016), 7194-7236. doi: 10.1016/j.jde.2016.09.018. Google Scholar

[18]

S. Peng, Y.-F. Peng and Z.-Q. Wang, On elliptic systems with Sobolev critical growth, Calc. Var. Partial Differential Equations, 55 (2016), Art. 142, 30 pp. doi: 10.1007/s00526-016-1091-7. Google Scholar

[19]

A. Pistoia and N. Soave, On Coron's problem for weakly coupled elliptic systems, Proc. Lond. Math. Soc., 116 (2018), 33-67. doi: 10.1112/plms.12073. Google Scholar

[20]

A. Pistoia and H. Tavares, Spiked solutions for Schrödinger systems with Sobolev critical exponent: the cases of competitive and weakly cooperative interactions, J. Fixed Point Theory Appl., 19 (2017), 407-446. doi: 10.1007/s11784-016-0360-6. Google Scholar

[21]

N. Soave, On existence and phase separation of solitary waves for nonlinear Schrödinger systems modelling simultaneous cooperation and competition, Calc. Var. Partial Differential Equations, 53 (2015), 689-718. doi: 10.1007/s00526-014-0764-3. Google Scholar

[22]

A. Szulkin, Ljusternik–Schnirelmann theory on $\mathcal{C}^1$-manifolds, Ann. Inst. H. Poincaré Anal. Non Linéaire, 5 (1988), 119-139. doi: 10.1016/S0294-1449(16)30348-1. Google Scholar

[23]

E. Timmermans, Phase separation of Bose-Einstein condensates, Phys. Rev. Lett., 81 (1998), 5718-5721. doi: 10.1103/PhysRevLett.81.5718. Google Scholar

[24]

M. Willem, Minimax Theorems, Progress in Nonlinear Differential Equations and their Applications, 24. Birkhäuser Boston, Inc., Boston, MA, 1996. doi: 10.1007/978-1-4612-4146-1. Google Scholar

[1]

Alberto Farina. Some symmetry results for entire solutions of an elliptic system arising in phase separation. Discrete & Continuous Dynamical Systems - A, 2014, 34 (6) : 2505-2511. doi: 10.3934/dcds.2014.34.2505

[2]

Zhongwei Tang, Huafei Xie. Multi-spikes solutions for a system of coupled elliptic equations with quadratic nonlinearity. Communications on Pure & Applied Analysis, 2020, 19 (1) : 311-328. doi: 10.3934/cpaa.2020017

[3]

Soohyun Bae, Yūki Naito. Separation structure of radial solutions for semilinear elliptic equations with exponential nonlinearity. Discrete & Continuous Dynamical Systems - A, 2018, 38 (9) : 4537-4554. doi: 10.3934/dcds.2018198

[4]

Peter Poláčik, Darío A. Valdebenito. Existence of quasiperiodic solutions of elliptic equations on the entire space with a quadratic nonlinearity. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 1-25. doi: 10.3934/dcdss.2020077

[5]

Kyril Tintarev. Positive solutions of elliptic equations with a critical oscillatory nonlinearity. Conference Publications, 2007, 2007 (Special) : 974-981. doi: 10.3934/proc.2007.2007.974

[6]

Monica Musso, Donato Passaseo. Multiple solutions of Neumann elliptic problems with critical nonlinearity. Discrete & Continuous Dynamical Systems - A, 1999, 5 (2) : 301-320. doi: 10.3934/dcds.1999.5.301

[7]

E. N. Dancer, Sanjiban Santra. Existence and multiplicity of solutions for a weakly coupled radial system in a ball. Communications on Pure & Applied Analysis, 2008, 7 (4) : 787-793. doi: 10.3934/cpaa.2008.7.787

[8]

Takashi Narazaki. Global solutions to the Cauchy problem for the weakly coupled system of damped wave equations. Conference Publications, 2009, 2009 (Special) : 592-601. doi: 10.3934/proc.2009.2009.592

[9]

Christian Heinemann, Christiane Kraus. Existence of weak solutions for a PDE system describing phase separation and damage processes including inertial effects. Discrete & Continuous Dynamical Systems - A, 2015, 35 (6) : 2565-2590. doi: 10.3934/dcds.2015.35.2565

[10]

Guochun Wu, Yinghui Zhang. Global analysis of strong solutions for the viscous liquid-gas two-phase flow model in a bounded domain. Discrete & Continuous Dynamical Systems - B, 2018, 23 (4) : 1411-1429. doi: 10.3934/dcdsb.2018157

[11]

Pavel Krejčí, Songmu Zheng. Pointwise asymptotic convergence of solutions for a phase separation model. Discrete & Continuous Dynamical Systems - A, 2006, 16 (1) : 1-18. doi: 10.3934/dcds.2006.16.1

[12]

N. V. Chemetov. Nonlinear hyperbolic-elliptic systems in the bounded domain. Communications on Pure & Applied Analysis, 2011, 10 (4) : 1079-1096. doi: 10.3934/cpaa.2011.10.1079

[13]

Tomasz Cieślak, Kentarou Fujie. Global existence in the 1D quasilinear parabolic-elliptic chemotaxis system with critical nonlinearity. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 165-176. doi: 10.3934/dcdss.2020009

[14]

Marcello D'Abbicco. A note on a weakly coupled system of structurally damped waves. Conference Publications, 2015, 2015 (special) : 320-329. doi: 10.3934/proc.2015.0320

[15]

Antonio Vitolo. On the growth of positive entire solutions of elliptic PDEs and their gradients. Discrete & Continuous Dynamical Systems - S, 2014, 7 (6) : 1335-1346. doi: 10.3934/dcdss.2014.7.1335

[16]

Patrizia Pucci, Marco Rigoli. Entire solutions of singular elliptic inequalities on complete manifolds. Discrete & Continuous Dynamical Systems - A, 2008, 20 (1) : 115-137. doi: 10.3934/dcds.2008.20.115

[17]

Yayun Li, Yutian Lei. On existence and nonexistence of positive solutions of an elliptic system with coupled terms. Communications on Pure & Applied Analysis, 2018, 17 (5) : 1749-1764. doi: 10.3934/cpaa.2018083

[18]

Lucas C. F. Ferreira, Everaldo Medeiros, Marcelo Montenegro. An elliptic system and the critical hyperbola. Communications on Pure & Applied Analysis, 2015, 14 (3) : 1169-1182. doi: 10.3934/cpaa.2015.14.1169

[19]

Feifei Tang, Suting Wei, Jun Yang. Phase transition layers for Fife-Greenlee problem on smooth bounded domain. Discrete & Continuous Dynamical Systems - A, 2018, 38 (3) : 1527-1552. doi: 10.3934/dcds.2018063

[20]

Manuel Núñez. Existence of solutions of the equations of electron magnetohydrodynamics in a bounded domain. Discrete & Continuous Dynamical Systems - A, 2010, 26 (3) : 1019-1034. doi: 10.3934/dcds.2010.26.1019

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (79)
  • HTML views (95)
  • Cited by (0)

Other articles
by authors

[Back to Top]